Magical topical steroid creams liberally advertised and used to treat common skin problems like flaking, itching, redness and rash can put the consumer in a cycle of addiction that is hard to kick. I know because I am a recovering topical steroid addict. My habit lasted for over 10 years. Kicking the topical steroid habit was worse than kicking cigarettes.

It’s called tortured tube syndrome. It got this title because most topical steroid users become addicted and they squeeze the daylights out of their tubes to get the last bit of cream that will relieve their symptoms. How long does it take to get addicted? as little as two days.

I was shocked to find this out and collected my tubes that I had them stashed everywhere. I was shocked when the box became half-filled with different prescriptions and over-the-counter remedies. I launched a research campaign that I hope will benefit other sufferers like me.

My journey started about 10 years ago with a small skin rash. I marveled at the cream the dermatologist prescribed that magically made those nasty pimples go away overnight.The second rung on the addiction ladder was asthma. The doctors gave me steroid inhalers. Right after that came a seasonal runny nose and itchy eyes with tearing. The doctor whipped out his prescription pad and voila! nasal inhalers and creams for my itchy eyelids and ears. My collection of steroid medications grew. So did my symptoms.

My eyelid itching got worse. Back to the dermatologist who prescribed some different ointments and labeled my eyelid problem as blepharitis. Using the ointment made the red itchy skin go away and I followed directions to discontinue the medication after 5 days. But, the symptoms returned after about a week of being off of it.

After several years, my list of meds grew to include: Cortaid, MetroGel, Clobetasol, FML, Tobradex, Ketoconazole, Flucinonide, Metronidazole, Desonide, nasal sprays, and asthma inhalers. No doctor explained the long-term dangers of using these products nor their mysterious side effects. I trusted that the doctors would not prescribe something that would harm me.

The rashes, itching, burning, cracking, and peeling eventually affected not just my eyelids and ears but also my abdomen, low back, and elbows. The more I used it, the more rashes appeared and my skin got a shiny and thin texture. Just before I stopped using topical steroids, I nearly had a hole in my upper eyelid.

I concluded these creams weren’t magical at all. I did some research on the internet and found that side effects for topical steroids include glaucoma, cataracts, elevation of blood sugars, weight gain, water retention, elevated blood pressure, insomnia, changes in mood and behavior, flushing, and even an allergic reaction to the topical steroids. (Refer to citations at the end of this article.)

Steroids work in the short term to calm down the allergic immune response, but when their effect wears off your body comes back with a rebound effect. You apply more cream to get rid of the symptoms but at this point you are in serious trouble.

During the process of kicking the habit, the skin around my eyelids felt like it was on fire. The skin was thin, shiny, beet red and swollen, itching out of control, and shredding. It was so bad I would not leave the house because it looked and felt like someone had thrown acid on my face.

From the time I stopped using the creams, it was months before the symptoms subsided. I understand this process of elimination can take up to a year.

If you research topical steroids on the internet you will see they are classified by strength from low to high. A caution is that any substance you put on your head, face, or scalp is more readily absorbed through the skin because it is thinner than most other parts of your body.

Topical steroids are especially dangerous to children and pregnant women. The label cautions do not adequately explain the hazards. On prescription meds, the cautionary statements are on the too-complicated-to-read box inserts.

This is a serious matter. If you are using steroids discuss alternatives with your doctor and ways to kick the habit.